I had restylane under my eyes injected yesterday almost 1 cc each side. Procedure was painless and instant results were astonishing. I have never looked better in last 5 years. Unfortunately about 5 hours after procedure I have noticed swelling developing slowly and some soreness. Today in the morning ca 15 hours after procedure I have woken up with massive swelling under my eyes. I look like I was assaulted. There is very little tenderness in the area and slight bruising maybe.
Under Eye Restylane Massive Swelling? (photo)
Doctor Answers (7)
Restylane and swelling
It is not at all uncommon for you to experinece swelling after any dermal filler injection and I would recommend following up with your provider minimally 7-10 days post-treatment. Gentle icing helps!
Eyelid swelling after Restylane injection
This is fairly common side effect.
If it's due to bleeding, soon you will see external bruising and the swelling will resolve with in a week.
Hyaluronic acid (HA) fillers such a Restylane tend to attract water to the area. If the injection is superficial or very close to the eyelid, the eyelid will swell because the soft tissue is looser than the cheek. If this the case, you may see prolonged swelling of the eyelid. In extreme cases, treatment with enzymes dissolving the HA might be needed.
At this point, keep on icing, contact your doctor and avoid making premature decisions.
Wait at least one week before making a decision on how to treat further.
While I tell patients to expect some swelling and bruising under the eyes, as the skin is thinner, what you are experiencing is quite a bit more extreme than I would have expected one day out. Continue to ice for sure. And I would suggest an evaluation by your injector too.
You might also like...
Swelling after Restylane injection
The fact that the swelling appeared 5 hours after the procedure makes the infection quite unlikely -- too soon. Most likely, your swelling is a result of the procedure itself (mechanical injury) -- this area of the face is particularly sensitive and is prone to edema and bruising. Some bleeding into the field could have added to the amount of swelling as well, although it does not appear that you have a hematoma. I guess, an allergic reaction is a possibility, but we don't see it as much with HA fillers. In any case, it is a good idea to get checked by your doctor, but eventually you are likely going to just need some time and head elevation during sleep for the swelling to go away.
Restylane massive edema
Call, run, see your injecting doc ASAP. There is an issue! I hope there was not a break in sterile technique vs a severe allergic reaction.
Without seeing you in person it is impossible to give complete advice. However, one cc under each eye is a large treatment. HA products are hydrophilic, meaning that they absorb water and swell. So, in my opinion, it is always better to slightly under correct as the product will swell over the next 24 hours and achieve the full effect. You may also be experiencing swelling around the product or possibly a deep bruise which has not shown yet. In any case, at this point, I would suggest icing the area. If it is too much product, then you can have Vitrase injected to melt the product.
Web reference: http://www.ShaferPlasticSurgery.com
This degree of swelling is not unusual.
Under eye Restylane is pretty good as a magic wand but it is not quite there. Swelling and bruising are common and unavoidable. It is likely that the swelling will be with you for a while because it also looks like you bruised. The treatment without the bruise can be associated with several days of swelling. When you bruise, did I mention that there is really nothing that can be done to avoid a bruise in a particular person, it brings its own swelling. Hang in there, you will get better.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.